Texas, 2008

Tornadoes and Hail in Texas, April 7, 2008

April 7, 2008 · NWS OUN · 21 events in 4 counties and zones

A warm front moved north out of Texas during the late morning hours, bringing with it temperatures that warmed into the upper 70s and lower 80s, and dew point temperatures in the lower 60s by afternoon. Thunderstorms formed over parts of western north Texas by mid afternoon, quickly becoming supercellular.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$45,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front moved north out of Texas during the late morning hours, bringing with it temperatures that warmed into the upper 70s and lower 80s, and dew point temperatures in the lower 60s by afternoon. Thunderstorms formed over parts of western north Texas by mid afternoon, quickly becoming supercellular. Very large hail was reported over several locations, with two brief tornadoes occurring in eastern Wilbarger and western Wichita counties. Other thunderstorms developed by late afternoon and early evening. These storms also produced large hail, with some as big as golf balls. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 7, 1:46 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 7, 1:46 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT MON APR 7 2008

.DISCUSSION...
BUSY EVENING EXPECTED AS SCENARIO SETTING UP FOR SEVERE CONVECTION
TO IMPACT A GOOD PART OF THE AREA. THROUGH THE EVENING HOURS AS LLJ
SETS UP... LOW LEVEL SHEAR IS IMPRESSIVE AND COULD SEE TORNADIC
SUPERCELLS DEVELOP FROM PORTIONS OF SW INTO CENTRAL SECTIONS OF
OKLAHOMA.

SYSTEM WILL TRAVERSE THE AREA OVERNIGHT AS COLD FRONT PUSHES
SOUTH... WITH SEVERE WX LIKELY TO CONT THROUGH THE NIGHT. COULD SEE
SOME STRONG STORMS TUE AFTN ACROSS SE BEFORE COLD FRONT CLEARS THE
AREA. FRONT STALLS TO OUR SOUTH ON WED WITH WAA PRECIP DEVELOPING
OVER WEST TX AND OK AHEAD OF NEXT UPPER WAVE/TROUGH. SFC FRONT SETS
UP SW TO NE ALONG MID LEVEL FLOW. THIS COULD SET THE STAGE FOR
SIGNIFICANT RAIN EVENT ACROSS THE AREA LATE WED INTO THU. ALTHOUGH
SEVERE WX COULD OCCUR... APPEARS THAT HEAVY RAIN/FLOODING COULD POSE
MORE SIGNIFICANT THREAT.

DRIER WX ANTICIPATED FOR NEXT WEEKEND.

ONLY CHANGES TO MOS GUIDANCE WAS TO THIS EVENING SFC DEWPOINTS TO BETTER
REPRESENT SFC BOUNDARY ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  64  46  62 /  50  30  30  60
HOBART OK         53  63  43  59 /  20  20  20  80
WICHITA FALLS TX  60  74  51  68 /  10  20  40  60
GAGE OK           39  65  39  62 /  40  10  10  70
PONCA CITY OK     49  60  41  62 /  80  40  10  40
DURANT OK         62  74  57  73 /  20  40  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/30
Hazardous weather outlook, Apr 7, 2:20 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT MON APR 7 2008

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
320 PM CDT MON APR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL
OKLAHOMA. A SLIGHT RISK AREA COVERS THE REST OF THE REGION.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS TO THE RIGHT OF A LINE
EXTENDING FROM ADA...TO ARDMORE...TO ARCHER CITY AND SEYMOUR
TEXAS...TO ALTUS AND ELK CITY...EASTWARD TO PERRY. THIS INCLUDES THE
CITIES OF ADA...ARDMORE...LAWTON...WICHITA FALLS...SEYMOUR...
VERNON...ALTUS...CLINTON...WEATHERFORD...OKLAHOMA CITY...AND
STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOW THROUGH
THE OVERNIGHT HOURS. THE GREATEST LIKELIHOOD FOR TORNADIC
THUNDERSTORMS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF SOFTBALLS...WINDS TO 80 MPH...AND TORNADOES
WILL BE POSSIBLE...PRIMARILY IN THE MODERATE RISK AREA. IN THE
SLIGHT RISK AREA...HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN
CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
GULF MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
THE LATE AFTERNOON AS AN AREA OF LOW PRESSURE DEEPENS ACROSS THE
TEXAS PANHANDLE. MODERATE TO HIGH LEVELS OF INSTABILITY HAVE
DEVELOPED AHEAD OF A DRY LINE OVER FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND SOUTH OF A WARM FRONT ACROSS THE INTERSTATE-40
CORRIDOR.

DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT
SUPERCELL THUNDERSTORMS... AND LOW-LEVEL WIND SHEAR WILL BE ADEQUATE
FOR TORNADIC SUPERCELLS. AS THUNDERSTORMS DEVELOP IN THE UNSTABLE
AIRMASS...VERY LARGE AND DAMAGING HAIL...TO THE SIZE OF
SOFTBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH...WILL BE
POSSIBLE WITH ANY SUPERCELLS. TORNADOES WILL BE POSSIBLE WITH THE
STRONGEST STORMS IN THE MODERATE RISK AREA...ESPECIALLY THIS EVENING
WHEN A LOW-LEVEL JET DEVELOPS.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY FORM LATE TONIGHT
NORTH OF THE WARM FRONT ACROSS NORTHERN OKLAHOMA. SOME SEVERE
WEATHER IS POSSIBLE...WITH THE PRIMARY CONCERN BEING LARGE HAIL.

A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHWEST HALF OF
OKLAHOMA...AND MOST OF WESTERN NORTH TEXAS...OVERNIGHT. THE RISK FOR
SEVERE THUNDERSTORMS WILL END AS THE COLD FRONT MOVES INTO EASTERN
OKLAHOMA TUESDAY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE SEEN OVER A SMALL PART OF
WESTERN NORTH TEXAS...AND SOUTHWEST OKLAHOMA LATE THROUGH EARLY
EVENING AS A DRY LINE APPROACHES FROM WEST TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
LATER IN THE WEEK...THERE ARE INDICATIONS THAT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AND THURSDAY. THERE
WILL BE THE POTENTIAL OF HEAVY RAIN RESULTING IN LOCALIZED FLOODING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

In the hours before

Special weather statement, Apr 7, 2:21 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON APR 7 2008

TXZ085-086-072030-
WILBARGER TX-WICHITA TX-
321 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ELECTRA AT 321
PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS FORMING QUICKLY
AND IS CURRENTLY CAPABLE OF WINDS TO NEAR 50 MPH ALONG WITH SMALL
HAIL. CONDITIONS ARE FAVORABLE FOR STRENGTHENING.

PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 tornado. Local standard time, as filed.

Hail, Wichita

When
April 7, 2:35 PM CST
Where
Wichita County, Electra
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.030, -98.920

Hail, Wilbarger

When
April 7, 3:30 PM CST
Where
Wilbarger County, Harrold
Measured
1.75 in hail
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.080, -99.030

The hail reportedly damaged several cars. Monetary damages were estimated.

Hail, Wilbarger

When
April 7, 3:40 PM CST
Where
Wilbarger County, Oklaunion
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.130, -99.140

Hail, Wichita

When
April 7, 3:43 PM CST
Where
Wichita County, Haynesville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.090, -98.920

Tornado, Wichita

When
April 7, 3:56 PM CST
Where
Wichita County, 2 mi WNW of Electra
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.041, -98.952

A brief tornado was observed by spotters near US highway 287 and County Line Road. No damage was reported.

Tornado, Wilbarger

When
April 7, 4:06 PM CST to 4:09 PM CST
Where
Wilbarger County, 4 mi E of Harrold to 5 mi ENE of Harrold
Rating
EF1
Path length
1 mi
Path width
200 yd
Continued into
Wichita, Tx (OUN)
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.080, -98.960

Several storm spotters reported a tornado near the Wilbarger and Wichita county lines. The tornado blew a vehicle into the path of a pickup on Highway 287. The driver of the car received minor injuries and was taken to an Electra hospital for treatment. The tornado also destroyed a garage at residence one half mile west of the county line on Highway 240. The car inside the garage suffered moderate damage. The tornado damaged a large tree and moved horse feeders about 600-700 feet from their original location. No injuries were reported with the tornado. Monetary damages were estimated.

Tornado, Wichita

When
April 7, 4:09 PM CST to 4:12 PM CST
Where
Wichita County, 2 mi W of Haynesville to 1 mi WNW of Haynesville
Rating
EF1
Path length
1 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.090, -98.955

Several storm spotters reported a tornado near the Wilbarger and Wichita county lines. The tornado blew a vehicle into the path of a pickup on Highway 287. The driver of the car received minor injuries and was taken to an Electra hospital for treatment. The tornado also destroyed a garage at residence one half mile west of the county line on Highway 240. The car inside the garage suffered moderate damage. The tornado damaged a large tree and moved horse feeders about 600-700 feet from their original location. No injuries were reported with the tornado. Monetary damages were estimated.

Hail, Wichita

When
April 7, 4:13 PM CST
Where
Wichita County, 4 mi E of Haynesville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.090, -98.850

Hail, Wichita

When
April 7, 4:40 PM CST
Where
Wichita County, 3 mi S of Burkburnett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.047, -98.560

Hail, Wichita

When
April 7, 4:58 PM CST
Where
Wichita County, 3 mi SE of Burkburnett
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.059, -98.523

Hail, Wichita

When
April 7, 5:01 PM CST
Where
Wichita County, Burkburnett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.090, -98.560

Hail, Clay

When
April 7, 5:05 PM CST
Where
Clay County, 6 mi NNW of Dean
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.030, -98.390

Hail, Clay

When
April 7, 5:12 PM CST
Where
Clay County, 5 mi WSW of Charlie
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.072, -98.401

Hail, Wichita

When
April 7, 6:19 PM CST
Where
Wichita County, Kamay
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.860, -98.810

Hail, Wichita

When
April 7, 6:22 PM CST
Where
Wichita County, 3 mi E of Kamay
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.860, -98.758

Hail, Archer

When
April 7, 6:28 PM CST
Where
Archer County, Archer City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.590, -98.630

Hail, Archer

When
April 7, 6:30 PM CST
Where
Archer County, Lake Kickapoo Dam
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
33.660, -98.780

Hail, Wichita

When
April 7, 6:59 PM CST
Where
Wichita County, 4 mi W of Wichita Falls
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.910, -98.560

Hail, Archer

When
April 7, 7:15 PM CST
Where
Archer County, Scotland
Measured
2.75 in hail
Reported by
Public
Coordinates
33.660, -98.470

Hail, Archer

When
April 7, 7:25 PM CST
Where
Archer County, Scotland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.660, -98.470

Hail, Clay

When
April 7, 7:57 PM CST
Where
Clay County, 14 mi S of Henrietta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.617, -98.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97490, 98513, 97491, 97493, 97542, 97547, 97548, 97494, 97495, 97497, 97498, 97530, 97531, 97532, 97534, 97535, 97536, 97537, 97538, 97539, 97540.